Colorado, 2005

Hail in Colorado, May 29, 2005

May 29, 2005 · NWS PUB · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 2:47 AM MST, 10 hours 29 minutes earlier.

Area forecast discussion, May 29, 2:47 AM MST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
347 AM MDT SUN MAY 29 2005

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CHALLENGE TODAY IS TIMING OF FRONT AND ITS AFFECT ON TEMPS AND
THUNDERSTORM CHANCES/STRENGTH...

AS 09Z...COLD FRONT HAS MOVED INTO NE CO...ALONG A LINE ROUGHLY FROM
CASTLE ROCK...TO KAKO...TO KIML.  FRONT SHOULD BE REACHING KMNH
WITHIN THE NEXT HOUR. LOOKS LIKE RUC40 HAS A BETTER HANDLE
ON TIMING OF THE FRONT VS ETA12 WHICH LOOKS TOO SLOW. BY 15Z
RUC 40 HAS FRONT POSITIONED NEAR THE ARKANSAS RIVER...WHICH SHOULD
PROGRESS SOUTHWARD THROUGH REMAINDER OF FCST AREA BY 18-21Z.
MAIN CHALLENGE TODAY WILL BE HOW DEEP THE COOL AIR IS BEHIND THE
FRONT...AND HOW QUICKLY THE LOWER LEVELS WILL STABILIZE BEHIND THE
FRONT...WHICH WOULD LIMIT AFTN THUNDERSTORM COVERAGE.  ETA12 TAKEN
FOR FACE VALUE KEEPS SFC DEW POINTS IN THE 50S BEHIND THE FRONT
ACROSS MUCH OF SOUTHEAST COLORADO...WITH A RIBBON OF AROUND
1000 J/KG CAPE ACROSS ALONG THE CO/NM BORDER. PRETTY GOOD CAP
ACROSS NRN SECTIONS OF THE EAST PLAINS (EL PASO/KIOWA COUNTIES) IN
MODEL SOUNDINGS.  FOR UPPER SUPPORT...APPEARS TO BE A SERIES OF WEAK
SHORTWAVES EMBEDDED IN THE FLOW ALOFT...ONE ENTERING WRN CO ATTM
KEEPING SOME ISOLATED SHOWERS GOING ACROSS NW PARTS OF THE STATE.
MODELS BRING THIS FEATURE ACROSS CO TODAY.  THAT COMBINED WITH
EASTERLY UPSLOPE FLOW SHOULD HELP THUNDERSTORMS GET GOING ACROSS THE
EASTERN MOUNTAINS.  HOW STRONG THEY STAY AS THEY MOVE OFF INTO THE
SOUTHEAST PLAINS WILL DEPEND ON HOW COOL/STABLE THE SFC AIRMASS
WILL BE.  THINK THE ETA12 ISNT BRINGING ENOUGH COLD AIR IN BEHIND
THE FRONT...WITH THE HIGHER CAPES A BIT OVERDONE.  BEST CHANCE OF
SVR WOULD BE NEAR THE CO/NM BORDER.  WITH EASTERLY FLOW BENEATH
WRLY FLOW ALOFT...DEEP LAYER SHEARS ARE RESPECTABLE (35-40KTS) SO IF
INSTABILITY IS THERE...THEN THERE WILL BE ENOUGH SHEAR FOR
SUPERCELLS.  THIS SCENARIO BEARS WATCHING...BUT FOR NOW THINK THE
BEST THREAT WILL BE ACROSS THE SRN BORDER COUNTIES. AND IF FRONT
ADVANCES TOO FAR SOUTH...MAY NOT SEE ANY SVR.

OVERNIGHT ...NICE WAA OVERRUNNING PATTERN SETS UP FOR WIDESPREAD
PRECIPITATION ACROSS THE SOUTHEAST PLAINS.  WILL BE DEALING WITH LOW
IFR/LIFR CIGS FOR TAF SITES EAST OF THE MTS.  WILL PROBABLY SEE
CONVECTION ALONG/BEHIND THE FRONT CONGEAL INTO AN MCS ACROSS EXTREME
SOUTHEAST CO/NE NM AND THE TX/OK PANHANDLES OVERNIGHT.  HAVE BOOSTED
THE POPS FOR THE SRN TIER INTO THE LIKELY CATEGORY.  OTHER FOCUS
FOR PERSISTENT SHOWERS WILL BE ALONG EAST FACING SLOPES OF SOUTHEAST
MTS IN EASTERLY UPSLOPE FAVORED REGIONS.  AGAIN...BOOSTED POPS FOR
THESE AREAS.

NOT TO BE LEFT OUT...WRN MTS WILL SEE SOME ISOLATED/SCATTERED
DIURNAL TSTORMS WITH SHORTWAVE MOVING ACROSS AREA TODAY.  TEMPS OUT
WEST WILL BE A COUPLE DEGREES COOLER THAN YESTERDAY.  HIGHER
ELEVATION SNOTEL SITES SHOWED A MINOR SLOWING IN THE MELT OFF
YESTERDAY...AND EXPECT THAT TO CONTINUE AGAIN TODAY.  THIS SHOULD
RELIEVE SOME OF THE HIGH FLOWS THAT WEVE BEEN SEEING OF LATE...AND
IN FACT MOST RIVER GAGES HAVE BEEN SHOWING A SLIGHT DECLINE BELOW
ACTION STAGE.  WITH MIN TEMPS AT NIGHT REMAINING AROUND OR ABOVE
FREEZING THROUGH TONIGHT...STILL EXPECT THE MELT TO CONTINUE EVEN
THOUGH IT SLOWS A BIT...SO HIGH FLOWS STILL EXPECTED TO CONTINUE
THROUGH THE HOLIDAY WEEKEND. -KT

.LONG TERM...
(MEMORIAL DAY THROUGH SATURDAY)

...COOL AND UNSETTLED THROUGH PERIOD...MONDAY COULD SEE SOME COOL
   TEMP SVR WX...

THE WEATHER DURING THIS PERIOD...ESPECIALLY THE FIRST 2/3RS...IS
GOING TO BE UNSETTLED. THIS IS GOOD AS WE COULD USE THE PRECIP OVER
THE REGION AS IT HAS BEEN DRY...ESPECIALLY IN THE MTNS AND I-25
CORRIDOR.

MEMORIAL DAY...THIS DAY IS GOING TO HAVE TO BE WATCHED VERY, VERY
CAREFULLY AS IT COULD BE A CLASSIC DAY 2 SETUP. THE FRONT IS COMING
DOWN TODAY AND BY MONDAY WE WILL BE UNDER SE UPSLOPE. THIS UPSLOPE
WILL BE ENHANCED GREATLY BY A RATHER POTENT DISTURBANCE MOVING
TOWARDS THE REGION FROM THE WEST. DEEP SHEAR AND ENHANCED LLVL SHEAR
WILL LIKELY BE QUITE STRONG MONDAY AFTERNOON ACROSS THE PLAINS.
PROBLEM FOR CONVECTIVE INITIATION WILL BE HOW COOL WILL IT BE??. IF
IT IS TOO COOL THEN CONVECTION WILL NOT BE ABLE TO FIRE...BUT IF
CONVECTION GETS GOING AND IT IS SURFACE BASED...THEN WE WILL SEE THE
POSSIBILITY OF TORNADOES ON THIS DATE. THIS DAY REMINDS ME OF THE
ELLICOTT TORNADO DAY OF A FEW YEARS BACK...IT WAS QUITE COOL ON THAT
DATE (60S) BUT UPPER TEMPS WERE ALSO QUITE COOL. CAPE WAS NOT THAT
IMPRESSIVE (1500 J/KG) BUT SHEAR WAS STRONG. T/TDS WERE LOW AND A SUP
DEVELOPED ON A BOUNDARY ACROSS EL PASO...AND WE ALL KNOW WHAT
HAPPENED AFTER THAT. ALSO ON THIS DATE NO SVR WENT UP OVER THE
REMAINDER OF THE PLAINS (TOO STABLE)...IT ONLY FIRED ON THE PALMER
AND RATON. TORNADIC SUPS WENT UP ON BOTH DIVIDES. CURENT DAY 2 HAS
THE AREA OUTLOOKED. OF COURSE...IT ITS TOO COOL MONDAY FOR
CONVECTION TO INITIATE...THEN WE MAY JUST SEE SOME BENEFICIAL
STRATIFORM RAIN ACROSS THE REGION.

LATE MONDAY INTO EARLY TUESDAY...DISTURBANCE MOVES THROUGH. SHOULD
BRING A GOOD CHANCE OF PRECIP TO THE PLAINS DURING THIS TIME PERIOD
AND HAVE MATCHED UP WITH GLD AND BOU POPS TO REFLECT THIS.

AFTER THIS SYSTEM MOVES THROUGH...BROAD FLAT TROUGH IS FCST TO SET
UP OVER THE W CONUS...WITH THE MAIN FLOW ALONG OR S OF CO. THIS
SHOULD KEEP THE AREA ON THE COOL SIDE OF THINGS. THIS PATTERN WILL
TEND TO ALLOW A BIT MORE UPSLOPE INTO THE REGION AND BELIEVE WE
WILL SEE A PRETTY GOOD CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO MID WEEK. BY LATE WEEK AREA IS UNDER SW FLOW
ALOFT WHICH SHOULD WARM THINGS UP...HOWEVER IF THE JET IS A BIT
FARTHER SOUTH THEN WE COULD ONCE AGAIN BE IN COOLER UPSLOPE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 29, 6:00 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN MAY 29 2005

COZ058>089-093>099-301300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN MAY 29 2005

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE
BASIN IN EFFECT UNTIL 6 AM TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING.  ONE OR
TWO STORMS COULD BECOME SEVERE ACROSS PORTIONS OF THE SOUTHEAST
PLAINS AFTER 200 PM...MAINLY SOUTH OF THE ARKANSAS RIVER FROM
PUEBLO...TO LAMAR.  LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAIN WILL BE THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS.
ELSEWHERE...THE MAIN THREAT FROM THUNDERSTORMS WILL BE WIND GUSTS UP
TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.

RIVERS AND CREEKS WILL CONTINUE TO RUN HIGH ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO THROUGH TONIGHT...ESPECIALLY ACROSS THE UPPER RIO
GRANDE BASIN. WARM TEMPERATURES ACROSS THE HIGH COUNTRY CONTINUES TO
CAUSE RAPID MELT OF THE HIGH ELEVATION SNOWPACK.  THUS MAY CREEKS AND
DIVERSION CANALS ACROSS THE UPPER RIO GRANDE BASIN WILL CONTINUE TO
RUN FULL AND FAST PRODUCING MINOR LOW LAND FLOODING.  AN URBAN AND
SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH TUESDAY MORNING
FOR THIS AREA.

ACROSS THE ARKANSAS RIVER BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES
AND EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND CREEKS WILL
CONTINUE TO EXPERIENCE HIGH FLOWS...BUT SHOULD REMAIN WITHIN THEIR
BANKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THE PALMER DIVIDE
REGION AND RATON MESA AREAS TOMORROW. THERE IS A POSSIBILITY THE
ATMOSPHERE MAY BE TOO STABLE FOR THUNDERSTORMS TO DEVELOP TOMORROW...
BUT IF THEY DO DEVELOP...CONDITIONS WILL BE FAVORABLE FOR THEM TO
BECOME SEVERE. ALONG WITH LARGE HAIL AND STRONG WINDS...A TORNADO OR
TWO WILL BE POSSIBLE...AS LOW LEVEL WIND SHEAR WILL BE QUITE
FAVORABLE FOR STORM ROTATION.

DURING THE REST OF THE WEEK THE WEATHER IS EXPECTED TO BE
UNSETTLED...AND THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE
AFTERNOON AND EVENINGS. ONE OR TWO OF THESE STORMS MAY BECOME
SEVERE.

HIGH WATER WILL CONTINUE IN THE HIGH COUNTRY AS THE RUNOFF WILL
CONTINUE. PLEASE USE CAUTION IF YOU PLAN TO BE IN OR NEAR STREAMS
AND RIVERS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 200 PM ACROSS SOUTHEAST COLORADO.

KT/HODANISH

The radar

The Pueblo radar (KPUX), 113 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Custer

When
May 29, 1:16 PM MST to 1:27 PM MST
Where
Custer County, 4 mi WNW of Rosita
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -105.400

Hail, Baca

When
May 29, 2:35 PM MST to 2:40 PM MST
Where
Baca County, 14 mi S of Springfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -102.617

Hail, Huerfano

When
May 29, 4:08 PM MST to 4:13 PM MST
Where
Huerfano County, 12 mi SSE of Walsenburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -104.700

Hail, Las Animas

When
May 29, 4:30 PM MST to 4:35 PM MST
Where
Las Animas County, 12 mi NNW of Trinidad
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -104.600

Hail caused some broken windows.

Hail, Las Animas

When
May 29, 4:55 PM MST to 5:00 PM MST
Where
Las Animas County, 6 mi NE of Trinidad
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -104.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448852, 5448923, 5448924, 5448925, 5448926.